Alert archive / Illinois / Tornado Warnings in 2019

Tornado Warning 31, NWS Paducah, KY

April 24, 2019Alexander County, Pulaski County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 24, 2019, 3:53 PM CDT for Alexander County, Pulaski County, Illinois. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2019, 3:53 PM CDT (20:53 UTC)
Expired
Apr 24, 2019, 4:02 PM CDT
In force
9 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alexander County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:59 PM CDTTORNADO1 Se Pulaski, ILTREES DOWN ALONG LACKEY ROAD BLOWN TO THE NORTH. RATED EF-0 WITH 70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WFUS53 KPAH 242053
TORPAH
ILC003-153-242115-
/O.NEW.KPAH.TO.W.0031.190424T2053Z-190424T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
353 PM CDT WED APR 24 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northwestern Pulaski County in southern Illinois...
  Central Alexander County in southern Illinois...

* Until 415 PM CDT.
    
* At 353 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tamms, or 13 miles north of Cairo, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Pulaski and central Alexander Counties, including the
  following locations... Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3713 8930 3720 8933 3728 8917 3716 8910
TIME...MOT...LOC 2053Z 243DEG 23KT 3719 8926 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
1 follow-up statement
617 
WWUS53 KPAH 242102
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
402 PM CDT WED APR 24 2019

ILC003-153-242112-
/O.CAN.KPAH.TO.W.0031.000000T0000Z-190424T2115Z/
Pulaski IL-Alexander IL-
402 PM CDT WED APR 24 2019

...THE TORNADO WARNING FOR NORTHWESTERN PULASKI AND CENTRAL ALEXANDER
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, large hail and damaging winds remain possible 
and a Severe Thunderstorm Warning remains in effect for the area. 

Remember, a Severe Thunderstorm Warning remains in effect.

LAT...LON 3713 8930 3720 8933 3728 8917 3716 8910
TIME...MOT...LOC 2059Z 243DEG 23KT 3722 8920 

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 24, 3:17 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 24, 3:17 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CDT Wed Apr 24 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 317 PM CDT Wed Apr 24 2019

Mid level shortwave energy combined with lowering surface
pressures will continue to provide large scale lift of moisture
across the PAH forecast area today. As a result, showers and
scattered tstms will continue to expand in coverage eastward
across most of the region during the daylight hours, gradually
tapering off in the evening with the loss of solar heating
(especially lightning activity). Dewpoints in the 60s and upper
50s were indicators of the moisture available for moderate to
heavy rain in convective activity. Movement of showers and tstms
was northeastward at around 30 mph, which should limit flooding
threat unless training occurs. Bulk wind shear was not conducive
for severe wx, but 1000+ J/kg SB CAPEs were common in the southern
half of the region at this time. A few storms have contained
small hail. The southern Pennyrile region may escape widespread
convective activity today.

A lull in the pcpn may occur after midnight, but a resurgence of
rainfall is expected late in the night as a southern Plains low
approaches the PAH forecast area. On Thu, our region will get
into a pcpn-enhancing deformation zone aloft just to the north of
the stacked low as it moves across northern parts of the Deep
South. The least QPF Thu should be across the northwestern tier
of counties in southeastern MO/southern IL. Elsewhere, total
amounts in excess of an inch will be common, with two inches
possible in some locations before the rain tapers off Thu night
as a cold front sweeps drier air in from the northwest. As mid
level winds are forecast to slacken over us Thu, localized
flooding in heavy rain, especially closer to the TN state line,
is not out of the question.

.LONG TERM...(Saturday through Wednesday)
Issued at 317 PM CDT Wed Apr 24 2019

Medium confidence in the extended/medium range. The deterministic
models start out reasonable but the blend appears a little too
wet.

The operational models are in some disarray starting Saturday. The
GFS has a dry northwest flow over the area with no real
perturbations in the flow. The ECMWF shows a low tracking through
the Great Lakes as does the Canadian. The ECMWF is the only one
that place qpf over the area. Forecast sounding indicate a dry low
layer with a strong inversion developing in the afternoon.
Instability is not impressive either. It appears the front will be
south of us Saturday hence the inversion. So do not plan on
thunder at this time. PWAT's approach in inch but most or the
moisture is elevated. But elevated lift will be limited with K
index values struggling to reach the low 20s. There will however
be a fast moving surface front out of the plains that will move
through Saturday night so may have to carry a low confidence pop
until Sunday morning. Either way, qpf appears to be meager with
anything Saturday. Sunday should be dry for most locations. As we
head into next week it appears a warm front will lift through the
region raising temperatures well above normal. This will force
another chance of rain in the forecast as well. But again for now
qpf does not look too impressive and mainly to the northern
portion of the area.

&&

.AVIATION...
Issued at 317 PM CDT Wed Apr 24 2019

Scattered showers and tstms will continue to develop across the
region from west to east this afternoon. The area least affected
by the convection should be the southern Pennyrile region of KY.
Unless a terminal is directly under a shower or tstm, vsbys/cigs
are generally expected to remain VFR until late tonight when
additional moisture associated with a southern Plains low arrives.
MVFR cigs are forecast by then, with IFR cigs possible in the
northern half of the region by daybreak. There may be some MVFR
vsby restrictions in patchy fog around daybreak, also. Winds less
than 12 knots (outside convection) through the period will be
quite variable in direction especially after nightfall, but
predominantly out of the south.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 24, 3:40 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed Apr 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will continue across most of the
region today and tonight. Locally heavy downpours and lightning will
be the primary hazards.

An isolated stronger thunderstorm may produce small hail or gusty
winds this afternoon or early evening.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Thursday and Thursday
evening. Any storms that develop should remain below severe
limits.

A small chance of thunderstorms is forecast for portions of the
region Saturday evening and again Monday night and Tuesday.

With any of these thunderstorms, locally heavy downpours and
lightning will be the primary concerns.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 24, 12:13 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1213 PM CDT WED APR 24 2019

MOZ100-107-241800-
Carter MO-Wayne MO-
1213 PM CDT WED APR 24 2019

...SPECIAL WEATHER STATEMENT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garwood, or near Van Buren, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Van Buren, Sam A. Baker State Park, Hunter, Lodi and Mill
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 9097 3705 9096 3705 9078 3714 9078
      3714 9076 3717 9076 3717 9074 3727 9073
      3727 9055 3732 9055 3732 9037 3686 9087
      3698 9104
TIME...MOT...LOC 1712Z 222DEG 22KT 3698 9090

KH
Special weather statement, Apr 24, 1:51 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
151 PM CDT WED APR 24 2019

MOZ086-087-100-241930-
Wayne MO-Bollinger MO-Cape Girardeau MO-
151 PM CDT WED APR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHEASTERN WAYNE
AND WEST CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 13 miles southwest of Marble Hill, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marble Hill, Cascade, Leopold, Grassy, Zalma and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 9033 3732 9023 3731 9015 3737 9014
      3753 8986 3716 8986 3705 9017
TIME...MOT...LOC 1850Z 239DEG 27KT 3723 9019

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:36 PM CDTAreal Flood AdvisoryPAHWilliamson114 min
Apr 24, 3:47 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski28 min

Nearby

Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.